South Dakota, 2021

Heavy Rain in South Dakota, July 8, 2021

July 8, 2021 · NWS ABR · 1 event in 1 county or zone

Low visibility from heavy rain and fog contributed to the collision of two boats on Indian Springs Lake, southeast of Clark, resulting in one fatality and four injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Low visibility from heavy rain and fog contributed to the collision of two boats on Indian Springs Lake, southeast of Clark, resulting in one fatality and four injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 5:28 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 5:28 AM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 AM CDT Thu Jul 8 2021

.UPDATE...
Issued at 624 AM CDT Thu Jul 8 2021

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 348 AM CDT Thu Jul 8 2021

A weak disturbance moving through the region early this morning is
bringing an area of showers and thunderstorms from northwest SD,
southeast into south central SD. CAM solutions continue to indicate
potential for convection later this morning over eastern SD as
forcing continues to move east through the area. Focus will then
shift to later this afternoon and evening as shortwave energy moves
across eastern MT and eventually into the western Dakotas.
Parameters become increasingly favorable for strong to severe storms
over the western CWA, with moderate instability, steep mid-level
lapse rates, and modest deep layer shear. Larger scale lift with the
approaching shortwave should provide for scattered thunderstorm
development later this afternoon through evening from eastern MT and
eventually into the western/central Dakotas. Large hail and damaging
winds are possible with the strongest storms. More shortwave energy
moves into the region on Friday, but severe parameters would suggest
the focus shifts further south. Still, shower and thunderstorm
chances nonetheless.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 348 AM CDT Thu Jul 8 2021

The extended period starts off in a still somewhat active pattern
Friday night and Saturday as a low pressure system and its
associated frontal boundary track across the area. The boundary
looks to be the focus for thunderstorm development, with the best
chances across the western and southern portions of the CWA. Severe
chances look limited at this time, but cannot rule out a few
stronger storms Friday night. High pressure then settles in over the
region, keeping conditions dry Saturday night through the day
Monday. Another low pressure system moves in mid week, with off and
on chances for scattered thunderstorms Tuesday and Wednesday.
Thursday looks quiet as high pressure moves in behind the exiting
low pressure system.

High temperatures will generally be in the 80s through the period,
with a few locations across the west possibly exceeding 90 degrees
Monday, Tuesday and Thursday. Overnight lows will be in the mid 50s
to lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 624 AM CDT Thu Jul 8 2021

Terminals KABR,KATY,KPIR,KMBG

An area of showers and thunderstorms will exit southern portions
of the area this morning. VFR conditions will then prevail through
the daytime hours. Thunderstorm chances return late this afternoon
and this evening, mainly across central South Dakota. Periods of
MVFR cigs and vsbys will be possible with any storms that develop,
along with the potential for hail and strong winds. The storm
threat is expected to come to an end during the early overnight
hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Jul 8, 3:54 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
454 AM CDT Thu Jul 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
454 AM CDT Thu Jul 8 2021 /354 AM MDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are expected over the western and
central Dakotas later this afternoon and evening. A few storms may
become severe with large hail and damaging winds. There is a small
threat for very large hail in excess of 2 inches in diameter, along
with damaging winds in excess of 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and storms are in the forecast again for Friday. The severe
threat will be south of the area, generally along and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
454 AM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Widely scattered thunderstorms are possible over eastern South Dakota
later this morning, then again this evening and overnight. Any threat
for severe storms looks to be low, but a few storms may produce gusty
winds and small hail during the evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and storms are in the forecast again for Friday. The severe
threat will be south of the area, generally along and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clark

When
July 8, 9:07 AM CST
Where
Clark County, 3.58 mi ESE of Clark
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Reported by
Emergency Manager
Coordinates
44.860, -97.652

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Clark2021-07-0849MaleBoatingIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974808.